Oklahoma, 2021

Tornadoes and Hail in Oklahoma, May 30, 2021

May 30, 2021 · NWS AMA · 10 events in 1 county or zone

Persistent low level winds out of the east brought substantial moisture to the region and contributed to severe supercell thunderstorm development as an upper level disturbance approached from the southwest. Large hail, severe wind gusts, flooding rains and tornadoes all occurred on this day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Persistent low level winds out of the east brought substantial moisture to the region and contributed to severe supercell thunderstorm development as an upper level disturbance approached from the southwest. Large hail, severe wind gusts, flooding rains and tornadoes all occurred on this day. An nearly stationary outflow boundary provided strong turning in the low level wind fields that created additional wind shear which was instrumental in development of several tornadoes with the supercells that tracked near or along the boundary. A total of 13 tornadoes were confirmed in what turned out to be the highest tornado producing event of the season, although most of these were very short lived, weak, and produced little damage and/or impact. Seven tornadoes occurred in Cimarron County, mainly in the vicinity of Felt, all of which occurred over open land but were well documented by chasers. Six tornadoes occurred in Dallam and Sherman Counties, all of which were rated EF-0 or were unable to be rated due to a lack of damage indicators. Additionally, heavy rainfall occurred in many locations given the large amount of moisture in place, with flash flooding occurring in Amarillo, Canyon, and Wellington. Some locations received more than 4 inches of rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 30, 2:56 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, May 30, 2:56 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
356 PM CDT Sun May 30 2021

.SHORT TERM...Tonight through Monday...

The two big questions of the day (1 will the clouds break and 2
will the boundary across the north hold there and not push through
the CWA) have now been answered - yes and yes. This appears to be
setting the stage for a widespread thunderstorm event with
potential for severe storms and very heavy rainfall tonight which
that the CAMS are finally seeming to agree on at least a little
better.

The jet exit region will move across the area overnight with good
upper diffluence spreading across the area. Multiple S/WVs moving
around the base of a deep trough in AZ S/WVs will continue to
move across the area through Monday. With low clouds scattering
out, temperatures have increased into the 70s most areas and ML
CAPE is around 1000-1500 J/KG and is forecast to reach 1500-2000
J/KG for most of the area by 00Z. There is good low level turning
in the wind fields and around a 90 kt upper level jet that will
move into the area, but the RAP progs of just 25-30 kt effective
bulk shear seems a tad low this evening especially given NAM pros
of 30-60 kt 0-6 km shear ahead of the storms. Convective
initiation is already occurring along the higher terrain of NM and
the outflow boundary across the north will be another potential
focus area. Discrete supercells are possible mainly in the west,
but appears these will be pretty quick to congeal into an MCS that
will have very good h85-h7 theta-e advection to feed this complex.
Given all this, all hazards are possible but the greatest hail
and tornado threat (5% per SPC) will be in the west before MCS
development. Very heavy rainfall is expected and much of the area
may see 1 to 3 inches (W/ locally higher amounts possible) in a
short period of time. The intersection of the outflow boundary and
the MCS could be an area to watch for highest rainfall totals as
well as greater tornado threat as well as the SE where many HREF
is pinging on higher potential for 2+ inch rainfall. A flood watch
has been issued for the entire region given the high rates
expected.

Best upper dynamics and strongest S/WV assoc w/ the upper system
might actually occur early Monday and therefore POPs remain
relatively high despite being on the backside the overnight MCS.
That said, storm intensity and rainfall rates should be much less
Monday and therefore the Flood Watch is set to expire at 12Z for
now. Cool outflow will fill in behind the storm complex w/ NRLY
winds developing and this will keep the area cool, cloudy and damp
on Monday with low clouds and SCT shra/tstms persisting.

&&

.LONG TERM...Monday night through Saturday

Open wave to move across the Panhandles Monday night keeping chances
for convection Monday night across most of the forecast area.
Upper trough will begin to shift east away from the Panhandles
Tuesday with the upper flow transitioning to northwesterly behind
the departing upper trough. Lingering convection possible Tuesday.
Perturbations within the northwesterly or north northwesterly
upper flow aloft Wednesday through Friday will bring chances for
convection again during the afternoon into the nighttime hours
during the latter half of the week. Upper high builds in over the
Great Basin region late in the week with a more northerly and even
a northeasterly upper flow expected across the Panhandles by
Friday and Saturday.

Surface ridge builds down from the north into the forecast area
early this week. Surfaced ridge to kick out to the south and east
by the middle of the week as surface low pressure develops to the
lee of the Rockies in eastern Colorado and eastern New Mexico.
Surface flow to transition from upslope southeasterly to more
southerly and southwesterly by the middle and end of the week.
Frontal boundary to the south of the Panhandles by the middle of
the week forecast to lift north and east near or into the
Panhandles before frontolysis occurs by Thursday or Friday. Any
residual surface boundaries across the Panhandles late this week
will be a focus for lift for diurnally- driven convection.

Weakness in the upper flow along with diurnal heating and ample
residual low level moisture, with dew points in the 50s and 60s,
will result in convection still not out of the equation Friday
afternoon and evening as well as Saturday afternoon and evening.
Early in the week, some of the stronger convection could still be
efficient rainfall producers.

Schneider

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                57  67  53  70  54 /  90  60  40  30  30
Beaver OK                  55  65  52  69  51 /  90  60  40  20  10
Boise City OK              50  60  48  68  49 /  90  50  50  40  20
Borger TX                  60  70  56  74  55 /  90  40  40  20  20
Boys Ranch TX              58  67  53  72  54 /  90  60  40  30  30
Canyon TX                  57  67  53  71  53 /  90  60  40  30  30
Clarendon TX               59  69  56  71  55 /  90  70  50  20  30
Dalhart TX                 52  63  49  70  49 /  90  50  50  30  30
Guymon OK                  54  63  51  69  51 /  90  40  40  30  20
Hereford TX                57  69  53  73  54 /  90  70  40  30  40
Lipscomb TX                58  68  54  70  52 /  90  60  50  20  20
Pampa TX                   58  68  53  70  53 /  90  50  50  20  20
Shamrock TX                60  71  56  72  54 /  90  70  60  20  20
Wellington TX              61  73  57  74  56 /  90  80  60  20  30

&&

.AMA Watches/Warnings/Advisories...
TX...Flood Watch from 7 PM CDT this evening through Monday morning
     for the following zones: Armstrong...Carson...
     Collingsworth...Dallam...Deaf Smith...Donley...Gray...
     Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
     Moore...Ochiltree...Oldham...Palo Duro Canyon...Potter...
     Randall...Roberts...Sherman...Wheeler.

OK...Flood Watch from 7 PM CDT this evening through Monday morning
     for the following zones: Beaver...Cimarron...Texas.

&&
Hazardous weather outlook, May 30, 1:50 PM CST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
250 PM CDT Sun May 30 2021

OKZ001>003-TXZ001>020-317-311200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
250 PM CDT Sun May 30 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Thunderstorms are expected to develop or move in from the west
through tonight across the Texas and Oklahoma Panhandles. Some
storms may become severe late this afternoon and evening, with
large hail and damaging winds the primary hazards. However, an
isolated tornado cannot be ruled out across the far western
sections of the area. In addition, the strongest storms will be
capable of producing heavy rainfall, which may lead to flooding or
flash flooding. A Flood Watch is in effect for all of the
Panhandles this evening through Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible across the Texas and Oklahoma
Panhandles Memorial Day through Wednesday night, and then across
parts of the area Thursday through Saturday. Any storms that
develop are expected to remain below severe levels at this time.
In addition, the strongest storms on Memorial Day will be capable
of producing heavy rainfall, which may lead to flooding or flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and Emergency Management officials across the Texas
and Oklahoma Panhandles should remain alert and be ready for
possible activation through tonight.

Schneider

In the hours before

Special weather statement, May 30, 12:03 PM CST, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Amarillo TX
103 PM CDT Sun May 30 2021

OKZ003-301845-
Beaver OK-
103 PM CDT Sun May 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BEAVER COUNTY UNTIL 145
PM CDT...

At 102 PM CDT, Doppler radar was tracking a strong thunderstorm near
Slapout, or 16 miles west of Laverne, moving northeast at 35 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Gate, Knowles, Elmwood and Slapout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3695 10000 3653 10001 3651 10005 3659 10062
      3700 10026 3700 10013
TIME...MOT...LOC 1802Z 237DEG 31KT 3663 10017

MJG
Special weather statement, May 30, 2:35 PM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Amarillo TX
335 PM CDT Sun May 30 2021

OKZ001-302100-
Cimarron OK-
335 PM CDT Sun May 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY
UNTIL 400 PM CDT...

At 335 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Black Mesa Park, or 18 miles northwest of Boise
City, moving northeast at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Cimarron County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3699 10271 3699 10245 3683 10281 3690 10289
      3700 10281
TIME...MOT...LOC 2035Z 222DEG 23KT 3693 10273

DGW
Special weather statement, May 30, 2:56 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Amarillo TX
356 PM CDT Sun May 30 2021

TXZ001-002-006>008-302130-
Hartley TX-Hutchinson TX-Sherman TX-Dallam TX-Moore TX-
356 PM CDT Sun May 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUTCHINSON...
SOUTHERN SHERMAN...SOUTHEASTERN DALLAM...NORTHERN MOORE AND
NORTHEASTERN HARTLEY COUNTIES UNTIL 430 PM CDT...

At 356 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Dalhart to 7 miles west of
Stinnett. Movement was northeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Dumas, Dalhart, Cactus, Sunray, Conlen and Pringle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3636 10241 3609 10162 3605 10162 3606 10153
      3598 10131 3577 10168 3606 10250
TIME...MOT...LOC 2056Z 209DEG 22KT 3614 10239 3586 10157

DGW

The radar

The Amarillo radar (KAMA), 179 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

7 tornado, 3 hail. Local standard time, as filed.

Tornado, Cimarron

When
May 30, 4:34 PM CST to 4:35 PM CST
Where
Cimarron County, 3.36 mi WSW of Felt to 3.25 mi WSW of Felt
Rating
EFU
Path length
0.12 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
36.556, -102.838

Multiple storm chasers reported and recorded video of a very |brief tornado a couple miles west of Felt. The tornado remained in|open grassland and did not encounter any damage indicators. Path |was estimated based on reports and video.

Tornado, Cimarron

When
May 30, 4:39 PM CST to 4:40 PM CST
Where
Cimarron County, 3.13 mi W of Felt to 3.02 mi W of Felt
Rating
EFU
Path length
0.11 mi
Path width
1 yd
Reported by
Storm Chaser
Coordinates
36.567, -102.836

Multiple storm chasers reported and recorded video of a very |brief tornado a couple miles west of Felt. The tornado remained in|open grassland and did not encounter any damage indicators. Path |was estimated based on reports and video.

Hail, Cimarron

When
May 30, 4:41 PM CST
Where
Cimarron County, 5.18 mi WSW of Felt
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
36.550, -102.870

Tornado, Cimarron

When
May 30, 4:43 PM CST to 4:44 PM CST
Where
Cimarron County, 3.13 mi W of Felt to 3.06 mi W of Felt
Rating
EFU
Path length
0.12 mi
Path width
1 yd
Reported by
Storm Chaser
Coordinates
36.575, -102.836

Multiple storm chasers reported and recorded video of a very |brief tornado a couple miles west of Felt. The tornado remained in|open grassland and did not encounter any damage indicators. Path |was estimated based on reports and video.

Tornado, Cimarron

When
May 30, 4:56 PM CST to 4:58 PM CST
Where
Cimarron County, 1.07 mi S of Felt to 1.13 mi SSE of Felt
Rating
EFU
Path length
0.44 mi
Path width
1 yd
Reported by
Storm Chaser
Coordinates
36.554, -102.781

Multiple storm chasers reported and recorded video of a brief |cone tornado just southeast of Felt. The tornado remained in open |grassland and did not encounter any damage indicators.

Hail, Cimarron

When
May 30, 5:00 PM CST
Where
Cimarron County, 2.16 mi NE of Felt
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
36.590, -102.750

Tornado, Cimarron

When
May 30, 5:02 PM CST to 5:15 PM CST
Where
Cimarron County, 5.34 mi SE of Felt to 7.04 mi ESE of Felt
Rating
EFU
Path length
2.87 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
36.526, -102.701

Multiple storm chasers reported and recorded video of a tornado |around 17 miles southwest of Boise City. This tornado began at the|same time as one to the north within the original circulation. |The tornado remained in open grassland and did not encounter any |damage indicators.

Tornado, Cimarron

When
May 30, 5:02 PM CST to 5:03 PM CST
Where
Cimarron County, 3.54 mi NE of Felt to 3.73 mi NE of Felt
Rating
EFU
Path length
0.31 mi
Path width
1 yd
Reported by
Storm Chaser
Coordinates
36.610, -102.740

Multiple storm chasers reported and recorded video of a very|brief tornado a around 4 miles northeast of Felt. This tornado|was within the original storm mesocyclone near Highway 412. The|storm briefly had two tornadoes as a new tornado developed on the|south side of the storm and became the dominant circulation. The|tornado remained in open grassland and did not encounter any|damage indicators. Path was estimated based on reports and video.

Hail, Cimarron

When
May 30, 5:27 PM CST
Where
Cimarron County, 7.11 mi SSW of Boise City
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
36.630, -102.550

Tornado, Cimarron

When
May 30, 5:44 PM CST to 5:45 PM CST
Where
Cimarron County, 9.74 mi S of Boise City to 10.1 mi S of Boise City
Rating
EFU
Path length
0.47 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
36.590, -102.540

Multiple storm chasers reported and recorded video of a brief |tornado around 10 miles south of Boise City. The tornado remained |in open grassland and did not encounter any damage indicators.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyThe tornado archive for Oklahoma, 2021Warnings in Oklahoma, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953614, 953617, 953611, 953618, 953619, 953612, 953615, 953620, 953613, 953616.